FDA Issues Warning About d4T and ddI During Pregnancy
January 22, 2001
Lactic acidosis, the name given to a condition where high levels of lactic acid build up in the blood, is a rare side effect that may be associated with the use of nucleoside analogues, or nukes, such as AZT, ddI, ddC, d4T and 3TC. These drugs may damage the energy-producing parts, or power plant, of a cell. When a cell can't produce enough power it begins to malfunction and can die. As well, the following signs/symptoms can develop when a person has lactic acidosis:
The American Food and Drug Administration (FDA) has received reports of the deaths of three pregnant women taking the nukes d4T (Zerit, stavudine) and ddI (Videx, Videx EC or didanosine) together with other anti-HIV drugs (nelfinavir [Viracept], nevirapine [Viramune] and the protease inhibitor BMS 232632). As well, the FDA has received several other reports of lactic acidosis developing in pregnant women who were also taking d4T and ddI. In these other reports, lactic acidosis did not lead to death. Researchers are not sure why pregnancy increases the risk of lactic acidosis in some HIV+ women.
The manufacturer of ddI and d4T, Bristol-Myers Squibb (BMS), has stated that the combination of these two drugs should only be prescribed for pregnant HIV+ women when the benefits "clearly outweigh" the risks.
Women who are prescribed these drugs need to be closely monitored for clinical and laboratory signs/symptoms of lactic acidosis. Because lactic acidosis can appear suddenly without being preceded by abnormal blood test results, doctors need to be vigilant when monitoring their patients for this complication. BMS has sent a letter to health care professionals in the U.S. warning them about these recent reports.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.